Georgia, 2011Damaging Wind in Georgia, June 16, 2011
June 16, 2011 · NWS CHS · 1 event in 1 county or zone
A shear axis extended southward across East-Central Georgia during the late evening into early evening hours. A weak disturbance tracked along the base of the shear axis into Southeast Georgia where surface instability was enhanced, thus leading to strong thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shear axis extended southward across East-Central Georgia during the late evening into early evening hours. A weak disturbance tracked along the base of the shear axis into Southeast Georgia where surface instability was enhanced, thus leading to strong thunderstorm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 16, 9:54 PM EST, 8 minutes earlier.
Area forecast discussion, Jun 16, 9:54 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 PM EDT THU JUN 16 2011
.SYNOPSIS...
WEAK HIGH PRESSURE WILL SET UP OVER THE ATLANTIC...WHILE A COLD
FRONT STALLS TO THE NORTH OF THE FORECAST AREA THROUGH THE
WEEKEND. THIS FRONT WILL EITHER DRIFT INTO THE AREA EARLY NEXT
WEEK OR DISSIPATE IN THE VICINITY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WATER VAPOR IMAGERY DEPICTS A CLOSED UPPER LEVEL LOW TRACKING EAST
ACROSS THE NORTHERN OHIO VALLEY AND SOUTHERN GREAT LAKES
REGION THIS EVENING...WITH A SHEAR AXIS EXTENDING SOUTHWARD ACROSS
THE EASTERN CAROLINAS AND INTO EAST-CENTRAL GEORGIA. AT THE
SURFACE...ATLANTIC HIGH PRESSURE PREVAILS WITH A LEE SIDE TROUGH
IN PLACE ACROSS THE MIDLANDS OF SOUTH CAROLINA.
CONVECTION CONTINUES ALONG THE BASE OF THE SHEAR AXIS ACROSS
SOUTHEAST GEORGIA...WHERE SURFACE BASED INSTABILITY IS MAXIMIZED
AND LIFT ENHANCED BY A DISTURBANCE TRACKING ALONG THE BASE OF THE
SHEAR AXIS ACROSS SOUTHERN GEORGIA. THE STORMS SHOULD GENERALLY
REMAIN SOUTH OF I-16 INTO THE OVERNIGHT HOURS. THE LOCAL 4KM RF
SHOWS SOME CONVECTION FIRING ACROSS PARTS OF INLAND SOUTHEAST
SOUTH CAROLINA TOWARD MIDNIGHT IN RESPONSE TO THE APPROACHING
SHEAR AXIS...WITH THE CONVECTION THEN SPREADING TOWARD THE COAST
DURING THE EARLY OVERNIGHT HOURS. ANY CONVECTION HERE SHOULD BE
VERY LIMITED IN COVERAGE HOWEVER. LINGERING SHOWER AND THUNDERSTORM
ACTIVITY SHOULD DISSIPATE OR MOVE OFFSHORE BY LATE TONIGHT.
IMPRESSIVE SMOKE FROM NUMEROUS FIRES IN FAR SOUTHERN GEORGIA IS
ALREADY IMPACTING PORTIONS OF TATTNALL...LONG AND MCINTOSH
COUNTIES. NOAA HYSPLIT INDICATES THE SMOKE SPREADING A BIT FARTHER
NORTH TOWARD THE SAVANNAH RIVER DURING THE OVERNIGHT HOURS. HAVE
INDICATED PATCHY SMOKE IN THE GRIDS FOR THESE AREAS THOUGH THE
NIGHT AS A RESULT. A BIT CONCERNED THAT VISIBILITIES WILL BECOME
REDUCED IN THE SMOKE AS THE INVERSION STRENGTHENS SO THIS WILL BE
SOMETHING TO MONITOR THROUGH THE NIGHT...BUT ONGOING CONVECTION
MAY HAVE MIXED THE ENVIRONMENT ENOUGH TO PREVENT THIS FROM
HAPPENING.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE UPPER LOW OVER THE GREAT LAKES WILL CONTINUE TO TRACK TOWARD THE
NORTHEAST COAST THROUGH FRIDAY...WITH HEIGHTS ALOFT STEADILY
BUILDING ACROSS THE REGION THROUGH THE WEEKEND. MODELS CONTINUE TO
SUGGEST SEVERAL WEAK DISTURBANCES PASSING OVER THE AREA THROUGH
SUNDAY...HOWEVER...THE UPPER RIDGE COULD REDUCE COVERAGE OF PRECIPITATION.
THUS...WILL STILL MAINTAIN PERIODS OF SLIGHT CHANCE POPS FRIDAY
THROUGH SUNDAY...ESPECIALLY DURING THE FAVORED TIMES OF AFTERNOON AND
EARLY EVENING.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH SUNDAY WITH MID
TO UPPER 90S EXPECTED FOR MOST AREAS. SOME INLAND AREAS ACROSS
SOUTHEAST GEORGIA COULD EVEN BRIEFLY REACH 100 DEGREES IN THE
AFTERNOON. AREAS ALONG THE BEACHES WILL GENERALLY REMAIN IN THE
UPPER 80S. ALL RECORDS APPEAR TO BE SAFE AT THIS POINT...HOWEVER IF
CLOUD COVERAGE ALONG THE SEA BREEZE AND SHORTWAVE ENERGY DOES NOT
MATERIALIZE...THEN KCHS AND KSAV COULD POSSIBLY REACH RECORD HIGHS
OVER THE NEXT SEVERAL DAYS. MOST AREAS AWAY FROM THE COAST WILL
LIKELY SEE HEAT INDICES TOUCH 100 TO 102 DEGREES DURING THE PEAK
HEATING TIME PERIODS. DO NOT EXPECT ANY HEAT ADVISORIES WILL
BE NECESSARY AT THIS TIME...BUT WILL HAVE TO CLOSELY MONITOR THIS AS
A FEW ISOLATED AREAS COULD SEE HEAT INDICES CLIMB A DEGREE OR TWO
HIGHER.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER RIDGING ACROSS THE SOUTHERN PLAINS AND WESTERN GULF OF
MEXICO WILL CONTINUE TO STRETCH INTO THE SOUTHEAST STATES INTO
EARLY NEXT WEEK. FORECAST MODELS HINT THAT THE LINGERING FRONT TO
THE NORTH AND ITS ASSOCIATED WAVE OF LOW PRESSURE WILL ATTEMPT TO
SLIP SOUTH TOWARD THE FORECAST AREA BY EARLY NEXT WEEK...EITHER
DISSIPATING OVER THE REGION OR PULLING INTO THE ATLANTIC WATERS.
DETAILS OF THESE SYNOPTIC SCALE FEATURES ARE STILL REPRESENTED
DIFFERENTLY BETWEEN MID RANGE MODEL SOLUTIONS...AND WILL CONTINUE
TO FORECAST JUST SLIGHT CHANCE POPS THROUGH WEDNESDAY FOR THE
CLIMATOLOGICALLY FAVORED AFTERNOON/EVENING HOURS. TEMPERATURES
WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED
PERIOD...WITH HIGHS GENERALLY IN THE LOW TO MID 90S AWAY FROM THE
COAST AND LOWS IN THE LOW 70S EACH NIGHT.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH 00Z SATURDAY AT KCHS AND KSAV.
THERE IS SOME POTENTIAL FOR SMOKE FROM WILDFIRES ACROSS SOUTHEAST
GEORGIA AND NORTHERN FLORIDA TO IMPACT KSAV LATER TONIGHT ACCORDING
TO THE NOAA HYSPLIT MODEL. AS THE NOCTURNAL INVERSION
STRENGTHENS...VISIBILITIES COULD GET REDUCED TO MVFR LEVELS OR
LOWER AT TIMES. FOR NOW THE KSAV TAF INDICATES VISIBILITIES OF
6SM IN SMOKE FROM 08-13Z.
EXTENDED AVIATION OUTLOOK...WILL MONITOR SMOKE FROM WILDFIRES
ACROSS SOUTHEAST GEORGIA AND NORTHERN FLORIDA...WHICH COULD REDUCE
VSBY AT TIMES THROUGH THE WEEKEND.
&&
.MARINE...
OVERNIGHT SURGE OF WINDS OF 15-20 KNOTS WILL RESULT IN AN
INCREASE OF SEAS...BUT THEY SHOULD REMAIN WELL BELOW 5 FEET.
A MAINLY SOUTH TO SOUTHWESTERLY FLOW WILL PREVAIL ACROSS THE
WATERS AS ATLANTIC SURFACE RIDGE LINGERS INTO THE WEEKEND.
NOCTURNAL SURGES OF 15 TO 20 KNOTS ARE LIKELY AT TIMES EACH NIGHT
WITH SOME LOCAL ENHANCEMENTS NEAR THE LAND/SEA INTERFACE EACH
AFTERNOON. PREVAILING SOUTH TO SOUTHWESTERLY FLOW WILL AID IN
BUILDING SEAS OVER THE WEEKEND. GENERALLY HAVE 2 TO 4 FOOT SEAS
THROUGH THIS PERIOD...HOWEVER SOME 5 FOOT SEAS ARE POSSIBLE ACROSS
THE FAR OUTER WATERS.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES ARE STARTING TO INCREASE AND IT APPEARS THAT TIDE
LEVELS COULD ONCE AGAIN EXCEED 7.0 FT MLLW AT CHARLESTON HARBOR AT
THE TIME OF HIGH TIDE THIS EVENING. THEREFORE...A COASTAL FLOOD
ADVISORY WILL BE ISSUED FOR THE SOUTHERN SOUTH CAROLINA COAST.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
SCZ048>051.
MARINE...NONE.
&&
JAQHazardous weather outlook, Jun 16, 7:26 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
826 PM EDT THU JUN 16 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-052-171000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
826 PM EDT THU JUN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ048>051-171000-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
826 PM EDT THU JUN 16 2011
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 8:36 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
936 PM EDT THU JUN 16 2011
GAZ138-170200-
INLAND LIBERTY-
936 PM EDT THU JUN 16 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY COUNTY
THROUGH 1000 PM EDT...
AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR FORT STEWART...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FLEMINGTON...FORT STEWART...HINESVILLE...MCINTOSH AND CROSSROADS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3189 8140 3170 8147 3187 8172 3198 8167
TIME...MOT...LOC 0136Z 295DEG 15KT 3190 8162
Local storm report, Jun 16, 9:37 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1037 PM EDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HIGH ASTR TIDES 1 E CHARLESTON 32.78N 79.93W
06/16/2011 CHARLESTON SC TIDE GAGE
HIGH TIDE OF 6.96 FEET MEAN LOWER LOW WATER WAS
MEASURED AT THE NATIONAL OCEAN SERVICE TIDE GAUGE IN
CHARLESTON HARBOR.
&&
EVENT NUMBER CHS1100487
JAQThunderstorm Wind, McIntosh
- When
- June 16, 10:02 PM EST to 10:03 PM EST
- Where
- McIntosh County, 1.77 mi W of Darien Eden Fld
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.420, -81.460
Law enforcement reported trees down on Highway 251.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, June 16, 201115 injured · $256,000 · 1.25 in hail · 15 events
- Tornado and Hail in Kansas, June 16, 2011$132,000 · EF1 · 60 events
- Wildfire in Texas, June 16 to 27, 201116 injured · 9 events
- Wildfire in New Mexico, June 16 to 20, 2011$3.5 million · 1 event
- Hail and Damaging Wind in Mississippi, June 16, 2011$700,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Colorado, June 16, 2011$324,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, June 16, 2011$200,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Kansas, June 16, 2011$30,000 · 1.75 in hail · 39 events
- Hail and Damaging Wind in Ohio, June 16, 2011$100,000 · 2 in hail · 2 events
- Hail and Damaging Winds in Alabama, June 16 to 17, 2011$62,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 16, 2011$75,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, June 16, 20111.75 in hail · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328247.